Allergic reaction after laser treatment: I have had 3 sessions on a black and red tattoo. Am I allergic to tattoo ink now?

1st session was fine only worked the black ink The 2nd and 3rd I did the red ink.1 week after my 2nd and 3rd treatment I broke out in hives all over my body, had swelling of my eyes and lips. I went to the ER-never had breathing problems and put on steroids, for 2+ weeks. I am now too scared to continue with treatment. Prior to laser treatment I had never had an allergic reaction to any of my tattoos during or after placement. Why is this happening?

Doctor Answers 3

Allergy to red ink

Hello, we've seen this on occasion. It is almost always an allergy to the red ink. I would not recommend continuing with laser treatment for removal, especially due to the severity of the allergy you mentioned. The laser causes problems because the ink essentially migrates throughout the body after treatment. Surgical excision is an option to avoid this. Good luck, Dr. M

Annapolis General Surgeon
5.0 out of 5 stars 7 reviews

Laser Tattoo Removal -- Takes a series of treatmetns

If you had a systemic reaction there are a few options1) oral steroids before and after treatment with antihistamines2) excision of the area
I suggest avoiding any risk to your health.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 158 reviews

Allergic reaction to tattoo removal

This can happen but is rare. The body walls off the tattoo but when lasered, it is re-exposed to the ink and an allergic reaction can occur. Discuss with your doctor and see if taking precautions with steroids around the treatment is an option. It might be that excision is your only option for removal.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.